• Bernoulli
  • Volume 24, Number 3 (2018), 1834-1859.

Extrema of rescaled locally stationary Gaussian fields on manifolds

Wanli Qiao and Wolfgang Polonik

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Given a class of centered Gaussian random fields $\{X_{h}(s),s\in\mathbb{R}^{n},h\in(0,1]\}$, define the rescaled fields $\{Z_{h}(t)=X_{h}(h^{-1}t),t\in\mathcal{M}\}$, where $\mathcal{M}$ is a compact Riemannian manifold. Under the assumption that the fields $Z_{h}(t)$ satisfy a local stationary condition, we study the limit behavior of the extreme values of these rescaled Gaussian random fields, as $h$ tends to zero. Our main result can be considered as a generalization of a classical result of Bickel and Rosenblatt (Ann. Statist. 1 (1973) 1071–1095), and also of results by Mikhaleva and Piterbarg (Theory Probab. Appl. 41 (1997) 367–379).

Article information

Bernoulli, Volume 24, Number 3 (2018), 1834-1859.

Received: August 2015
Revised: October 2016
First available in Project Euclid: 2 February 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

extreme values local stationarity triangulation of manifolds


Qiao, Wanli; Polonik, Wolfgang. Extrema of rescaled locally stationary Gaussian fields on manifolds. Bernoulli 24 (2018), no. 3, 1834--1859. doi:10.3150/16-BEJ913.

Export citation


  • [1] Adler, R.J. and Taylor, J.E. (2007). Random Fields and Geometry. Springer Monographs in Mathematics. New York: Springer.
  • [2] Azaïs, J.-M. and Wschebor, M. (2009). Level Sets and Extrema of Random Processes and Fields. Hoboken, NJ: Wiley.
  • [3] Beljaev, Ju.K. and Piterbarg, V.I. (1972). The asymptotic behavior of the average number of the $A$-points of upcrossings of a Gaussian field beyond a high level. Dokl. Akad. Nauk SSSR 203 9–12.
  • [4] Berman, S.M. (1971). Asymptotic independence of the numbers of high and low level crossings of stationary Gaussian processes. Ann. Math. Stat. 42 927–945.
  • [5] Berman, S.M. (1974). Sojourns and extremes of Gaussian processes. Ann. Probab. 2 999–1026.
  • [6] Berman, S.M. (1982). Sojourns and extremes of stationary processes. Ann. Probab. 10 1–46.
  • [7] Berman, S.M. (1992). Sojourns and Extremes of Stochastic Processes. The Wadsworth & Brooks/Cole Statistics/Probability Series. Pacific Grove, CA: Wadsworth & Brooks/Cole Advanced Books & Software.
  • [8] Biau, G., Cadre, B. and Pelletier, B. (2008). Exact rates in density support estimation. J. Multivariate Anal. 99 2185–2207.
  • [9] Bickel, P. and Rosenblatt, M. (1973). Two-dimensional random fields. In Multivariate Analysis, III (Proc. Third Internat. Sympos., Wright State Univ., Dayton, Ohio, 1972) 3–15. New York: Academic Press.
  • [10] Bickel, P.J. and Rosenblatt, M. (1973). On some global measures of the deviations of density function estimates. Ann. Statist. 1 1071–1095.
  • [11] Borell, C. (1975). The Brunn–Minkowski inequality in Gauss space. Invent. Math. 30 207–216.
  • [12] Chen, Y.-C., Genovese, C.R. and Wasserman, L. (2013). Uncertainty measures and limiting distributions for filament estimation. Available at arXiv:1312.2098.
  • [13] Chen, Y.-C., Genovese, C.R. and Wasserman, L. (2014). Generalized mode and ridge estimation. Available at arXiv:1406.1803.
  • [14] Chen, Y.-C., Genovese, C.R. and Wasserman, L. (2015). Asymptotic theory for density ridges. Ann. Statist. 43 1896–1928.
  • [15] Chen, Y.-C., Genovese, C.R. and Wasserman, L. (2016). Density level set: Asymptotics, inference, and visualization. Available at arXiv:1504.05438.
  • [16] Cheng, D. (2015). Excursion probabilities of isotropic and locally isotropic Gaussian random fields on manifolds. Available at arXiv:1504.08047.
  • [17] Chernozhukov, V., Chetverikov, D. and Kato, K. (2014). Gaussian approximation of suprema of empirical processes. Ann. Statist. 42 1564–1597.
  • [18] Chilès, J.-P. and Delfiner, P. (1999). Geostatistics: Modeling Spatial Uncertainty. Wiley Series in Probability and Statistics: Applied Probability and Statistics. New York: Wiley.
  • [19] Cuevas, A., González-Manteiga, W. and Rodríguez-Casal, A. (2006). Plug-in estimation of general level sets. Aust. N. Z. J. Stat. 48 7–19.
  • [20] Cuevas, A. and Rodríguez-Casal, A. (2004). On boundary estimation. Adv. in Appl. Probab. 36 340–354.
  • [21] de Laat, D. (2011). Approximating manifolds by meshes: Asymptotic bounds in higher codimension. Master thesis, University of Groningen.
  • [22] Federer, H. (1959). Curvature measures. Trans. Amer. Math. Soc. 93 418–491.
  • [23] Genovese, C.R., Perone-Pacifico, M., Verdinelli, I. and Wasserman, L. (2012). The geometry of nonparametric filament estimation. J. Amer. Statist. Assoc. 107 788–799.
  • [24] Genovese, C.R., Perone-Pacifico, M., Verdinelli, I. and Wasserman, L. (2012). Minimax manifold estimation. J. Mach. Learn. Res. 13 1263–1291.
  • [25] Genovese, C.R., Perone-Pacifico, M., Verdinelli, I. and Wasserman, L. (2014). Nonparametric ridge estimation. Ann. Statist. 42 1511–1545.
  • [26] Gneiting, T. (2013). Strictly and non-strictly positive definite functions on spheres. Bernoulli 19 1327–1349.
  • [27] Hall, P., Qian, W. and Titterington, D.M. (1992). Ridge finding from noisy data. J. Comput. Graph. Statist. 1 197–211.
  • [28] Huang, C., Zhang, H. and Robeson, S.M. (2011). On the validity of commonly used covariance and variogram functions on the sphere. Math. Geosci. 43 721–733.
  • [29] Hüsler, J. (1990). Extreme values and high boundary crossings of locally stationary Gaussian processes. Ann. Probab. 18 1141–1158.
  • [30] Hüsler, J. (1999). Extremes of Gaussian processes, on results of Piterbarg and Seleznjev. Statist. Probab. Lett. 44 251–258.
  • [31] Hüsler, J., Piterbarg, V. and Seleznjev, O. (2003). On convergence of the uniform norms for Gaussian processes and linear approximation problems. Ann. Appl. Probab. 13 1615–1653.
  • [32] Koltchinskii, V., Sakhanenko, L. and Cai, S. (2007). Integral curves of noisy vector fields and statistical problems in diffusion tensor imaging: Nonparametric kernel estimation and hypotheses testing. Ann. Statist. 35 1576–1607.
  • [33] Konakov, V.D. and Piterbarg, V.I. (1984). On the convergence rate of maximal deviation distribution for kernel regression estimates. J. Multivariate Anal. 15 279–294.
  • [34] Leadbetter, M.R., Lindgren, G. and Rootzén, H. (1983). Extremes and Related Properties of Random Sequences and Processes. Springer Series in Statistics. New York: Springer.
  • [35] Lindgren, G. and Rychlik, I. (1995). How reliable are contour curves? Confidence sets for level contours. Bernoulli 1 301–319.
  • [36] Mikhaleva, T.L. and Piterbarg, V.I. (1997). On the distribution of the maximum of a Gaussian field with constant variance on a smooth manifold. Theory Probab. Appl. 41 367–379.
  • [37] Pickands, J. III (1969). Asymptotic properties of the maximum in a stationary Gaussian process. Trans. Amer. Math. Soc. 145 75–86.
  • [38] Pickands, J. III (1969). Upcrossing probabilities for stationary Gaussian processes. Trans. Amer. Math. Soc. 145 51–73.
  • [39] Piterbarg, V. and Stamatovich, S. (2001). On maximum of Gaussian non-centered fields indexed on smooth manifolds. In Asymptotic Methods in Probability and Statistics with Applications (St. Petersburg, 1998). Stat. Ind. Technol. 189–203. Boston, MA: Birkhäuser.
  • [40] Piterbarg, V.I. (1996). Asymptotic Methods in the Theory of Gaussian Processes and Fields. Translations of Mathematical Monographs 148. Providence, RI: Amer. Math. Soc. Translated from the Russian by V.V. Piterbarg. Revised by the author.
  • [41] Qiao, W. and Polonik, W. (2016). Theoretical analysis of nonparametric filament estimation. Ann. Statist. 44 1269–1297.
  • [42] Qiao, W. and Polonik, W. (2016). Investigation of nonparametric confidence regions for density level sets. In preparation.
  • [43] Rosenblatt, M. (1976). On the maximal deviation of $k$-dimensional density estimates. Ann. Probab. 4 1009–1015.
  • [44] Seleznjev, O. (1996). Large deviations in the piecewise linear approximation of Gaussian processes with stationary increments. Adv. in Appl. Probab. 28 481–499.
  • [45] Seleznjev, O. (2005). Asymptotic behavior of mean uniform norms for sequences of Gaussian processes and fields. Extremes 8 161–169.
  • [46] Seleznjev, O.V. (1991). Limit theorems for maxima and crossings of a sequence of Gaussian processes and approximation of random processes. J. Appl. Probab. 28 17–32.
  • [47] Sharpnack, J. and Arias-Castro, E. (2016). Exact asymptotics for the scan statistic and fast alternatives. Electron. J. Stat. 10 2641–2684.
  • [48] Slepian, D. (1962). The one-sided barrier problem for Gaussian noise. Bell Syst. Tech. J. 41 463–501.
  • [49] Tan, Z. (2015). Limit laws on extremes of non-homogeneous Gaussian random fields. Available at arXiv:1501.04422.
  • [50] Tan, Z., Hashorva, E. and Peng, Z. (2012). Asymptotics of maxima of strongly dependent Gaussian processes. J. Appl. Probab. 49 1106–1118.
  • [51] Thäle, C. (2008). 50 years sets with positive reach – A survey. Surv. Math. Appl. 3 123–165.
  • [52] van der Vaart, A. and van Zanten, H. (2007). Bayesian inference with rescaled Gaussian process priors. Electron. J. Stat. 1 433–448.